On multi-symmetric functions and transportation polytopes


  • Eddy Pariguan Pontificia Universidad Javeriana.
  • Jhoan Sierra V. Universidad de Talca.




transportation polytopes, symmetric functions, elementary multi-symmetric functions


We present a study of the transportation polytopes appearing in the product rule of elementary multi-symmetric functions introduced by F. Vaccarino.

Author Biographies

Eddy Pariguan, Pontificia Universidad Javeriana.

Departamento de Matemáticas.

Jhoan Sierra V., Universidad de Talca.

Instituto de Matemáticas y Física.


M. Beck, M. Cohen, J. Cuomo, and P. Gribelyuk, “The number of ‘Magic’ squares, Cubes, and hypercubes”, The american mathematical monthly, vol. 110, no. 8, p. 707, 2003. https://doi.org/10.2307/3647853

J. De Loera and E. D. Kim, “Combinatorics and geometry of transportation polytopes: an update”, Contemporary mathematics, vol. 625, pp. 37–76, 2014. https://doi.org/10.1090/conm/625/12491

R. Díaz and E. Pariguan, “Quantum product of symmetric functions”, International journal of mathematics and mathematical sciences, vol. 2015, pp. 1–13, 2015. https://doi.org/10.1155/2015/476926

F. L. Hitchcock, “The distribution of a product from several sources to numerous localities”, Journal of mathematics and physics, vol. 20, no. 1-4, pp. 224–230, 1941.https://doi.org/10.1002/sapm1941201224

A. Hoffman, “What the transportation problem did for me”, Annals of operations research, vol. 149, no. 1, pp. 117–120, 2006. https://doi.org/10.1007/s10479-006-0108-6

L. V. Kantorovich, “On the translocation of masses”, Journal of mathematical sciences, vol. 133, no. 4, pp. 1381–1382, 2006. https://doi.org/10.1007/s10958-006-0049-2

T. C. Koopmans, “Optimum utilization of the transportation system”, Econometrica, vol. 17, p. 136, 1949. https://doi.org/10.2307/1907301

I. G. Macdonald, Symmetric functions and hall polynomials. Oxford: Oxford University press, 1989.

T. S. Motzkin, “The multi-index transportation problem”. Bulletin of the American Mathematical Society, vol. 58, no. 4, 1952.

M. Queyranne and F. Spieksma, “Multi-index transportation problems,” Encyclopedia of optimization. Springer, Boston, pp. 2413–2419, 2008. https://doi.org/10.1007/978-0-387-74759-0_415

S. A. Salman and A. A. Ibrahim, “Transportation polytopes and its relation to graph theory”, Journal of Al-Qadisiyah for computer science and mathematics, vol. 11, no. 4, pp. 102-110, 2019. [On line]. Available: https://bit.ly/3tIAk0q

R. P. Stanley and S. Fomin, Enumerative combinatorics, vol. 2. Cambridge: Cambridge University Press, 1999.

R. P. Stanley, “Magic labelings of graphs, symmetric magic squares, systems of parameters, and Cohen-Macaulay Rings”, Duke mathematical journal, vol. 43, no. 3, pp. 511-531, 1976. https://doi.org/10.1215/s0012-7094-76-04342-8

F. Vaccarino," The ring of multisymmetric functions", Annales de l’institut Fourier, vol. 55, no. 3, pp. 717-731, 2005.

J. von Neumann, “A Certain Zero-sum Two-person Game Equivalent to the Optimal Assignment Problem,” in Contributions to the Theory of Games (AM-28), vol. 2, H. W. Kuhn and A. W. Tucker, Eds. Princeton: Princeton University Press, 1953, pp. 5–12. https://doi.org/10.1515/9781400881970-002

D. B. West, Introduction to graph theory. Upper Saddle River: Prentice Hall, 1996.

V. A. Yemelichev, M. M. Kovalev, M. K. Kravtsov, “Polyhedrons, graphs, and optimization”, Bulletin of the London Mathematical Society, vol. 17, no. 3, pp. 281-283, 1981.



How to Cite

E. Pariguan and J. Sierra V., “On multi-symmetric functions and transportation polytopes”, Proyecciones (Antofagasta, On line), vol. 41, no. 1, pp. 301-317, Jan. 2022.